Kentucky, 2015

Damaging Wind in Kentucky, September 5, 2015

September 5, 2015 · NWS LMK · 1 event in 1 county or zone

After a very hot and humid day, late day showers and storms developed along an old outflow boundary from the previous day. Storms quickly intensified and produced strong to locally severe wind gusts, bringing down a few trees and power lines near Frankfort.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

After a very hot and humid day, late day showers and storms developed along an old outflow boundary from the previous day. Storms quickly intensified and produced strong to locally severe wind gusts, bringing down a few trees and power lines near Frankfort.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 5, 6:50 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 5, 6:50 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
750 PM EDT SAT SEP 5 2015

...UPDATED AVIATION DISCUSSION...

...FORECAST UPDATE...
ISSUED AT 635 PM EDT SAT SEP 5 2015

UPDATED THE FORECAST TO INCREASE EVENING PRECIP CHANCES OVER
SOUTHERN INDIANA AND LOCATIONS OVER NORTHERN KY ALONG THE OHIO RIVER
INCLUDING THE LOUISVILLE METRO.  AN UPPER LEVEL WAVE TRAVELING SOUTH
OUT OF INDIANA ALONG WITH SEVERAL OUTFLOW BOUNDARIES AND ONGOING
STORMS HAVE COMBINED TO CREATE A SLOW MOVING CLUSTER OF STORMS OVER
SOUTHERN INDIANA.  THIS COMPLEX WILL CONTINUE TO SLOWLY PUSH SOUTH
THROUGH THE EVENING HOURS WITH MORE STORMS FIRING ALONG THE NUMEROUS
OUTFLOW BOUNDARIES CURRENTLY IN PLACE WITH THE BEST COVERAGE OVER
SOUTHERN INDIANA AND NORTH CENTRAL KY.  THE BIGGEST THREATS WILL BE
GUSTY WINDS UP TO 40 MPH AND SMALL HAIL ALTHOUGH SOME ISLD WIND
GUSTS NEAR SVR LEVELS CAN'T BE RULED OUT ESPECIALLY IN THE STRONGEST
CELLS. STORMS SHOULD DIMINISH AFTER 3Z.

.SHORT TERM (NOW THROUGH SUNDAY NIGHT)...
ISSUED AT 243 PM EDT SAT SEP 5 2015

LATEST WATER VAPOR IMAGERY AND 500 MB HEIGHTS SHOWS BROAD LARGE
SCALE RIDGING FROM SOUTHERN TEXAS INTO NEW ENGLAND. A FEW WEAK WAVES
ARE NOTED ACROSS THE MID ATLANTIC AND LOWER GREAT LAKES. AT THE
SURFACE...HIGH PRESSURE OFF THE NEW ENGLAND COAST PROVIDED THE
REGION WITH A LIGHT EASTERLY FLOW WHILE READINGS SO FAR THIS
AFTERNOON HAVE CLIMBED INTO THE LOWER 90S...THE 5TH STRAIGHT DAY OF
90 OR HIGHER AT SDF/LEX/BWG/FFT/LOU.

THROUGH THIS EVENING...VISIBLE SATELLITE SHOWS SOME ENHANCED CU
ACROSS SOUTHERN INDIANA AND NORTHERN KENTUCKY...ASSOCIATED WITH
RESIDUAL BOUNDARIES FROM LAST EVENINGS CONVECTION. AS THE
AFOREMENTIONED SHORTWAVE TO OUR NORTH DROPS SOUTH...THIS MAY PROVIDE
ENOUGH OF A SPARK FOR AN ISOLATED LATE AFTERNOON OR EVENING SHOWER
OR STORM. HI-RES MODELS HAVE HINTED AT THIS FOR MOST OF TODAY.
GIVEN THE WEAK STEERING FLOW ALOFT...ANY STORM WOULD BE SLOW
MOVING SO BRIEF HEAVY RAINFALL AND GUSTY WINDS ARE THE MAIN
HAZARD.

PLAN ON ANOTHER MILD/MUGGY NIGHT WITH READINGS IN THE UPPER 60S TO
LOW 70S. PATCHY FOG ONCE AGAIN MAY DEVELOP IN THE FAVORED
LOCATIONS...OTHERWISE LOOK FOR JUST HIGH CLOUDS SPILLING OVERHEAD AT
TIMES.

A REPEAT PERFORMANCE ON SUNDAY AS THE UPPER RIDGES HOLDS STRONG OVER
THE REGION. BLENDING PERSISTENCE WITH THE HIGHEST PERFORMING BIAS-
CORRECTED GUIDANCE YIELDS HIGHS ONCE AGAIN IN THE 89 TO 95
RANGE...WARMEST IN THE URBAN CORES. THE ABSENCE OF AN UPPER LEVEL
FEATURE AND A TOUCH STRONGER OF A MID-LEVEL CAP SHOULD KEEP THE
FORECAST AREA DRY.

.LONG TERM (MONDAY THROUGH SATURDAY)...
ISSUED AT 245 PM EDT SAT SEP 5 2015

HOT RIDGE OVER THE CENTRAL AND EASTERN CONUS WILL PERSIST EARLY IN
THE WORK WEEK, WHICH WILL MEAN LARGELY A PERSISTENCE FORECAST
THROUGH TUESDAY. HAVE TRENDED MAX TEMPS JUST SLIGHTLY COOLER BY
TUESDAY AS THE RIDGE STARTS TO FLATTEN, BUT STILL EXPECT MANY
LOCATIONS TO TOP OUT IN THE LOWER 90S.

A GRADUAL BUT SUBSTANTIAL PATTERN SHIFT WILL TAKE PLACE OVER THE
LATTER HALF OF THE WEEK. WILL BRING LOW-END RAIN CHANCES INTO
SOUTHERN INDIANA ON TUESDAY NIGHT, THEN INCREASE TO A 40-50% CHANCE
ACROSS MOST OF THE AREA BY LATE WEEK AS A COLD FRONT TAKES ITS SWEET
TIME MOVING SE ACROSS THE OHIO VALLEY. THE STRING OF 90 DEGREE DAYS
WILL COME TO AN END AS TEMPS WILL BE MODULATED BY CLOUDS AND PRECIP.

CONFIDENCE IS LOW TO MODERATE THAT WE STILL SEE A SUBSTANTIAL AIR
MASS CHANGE BY THE END OF THE FORECAST PERIOD, AS GFS AND ECMWF
DIFFER ON TIMING. IN A REVERSAL FROM TYPICAL BIASES, THE ECMWF
PUSHES THE FRONT THROUGH WHILE THE GFS HANGS IT UP, AND HAS A MUCH
MORE ACTIVE UPPER TROF DIGGING INTO THE OHIO VALLEY BY SATURDAY.

WILL LEAN ON THE EURO SOLUTION AT THIS TIME, WITH THE FRONT AND
ASSOCIATED PRECIP PUSHING OUT ON FRI NIGHT AND GIVING WAY TO A MILD
AND DRY AIR MASS AND 20% OR LOWER POPS FOR SAT.

&&

.AVIATION (00Z TAF UPDATE)...
ISSUED AT 750 PM EDT SAT SEP 5 2015

T-STORMS CONTAINING GUSTY WINDS, HEAVY RAINFALL, AND FREQUENT
LIGHTNING WILL CONTINUE TO THREATEN SDF THROUGH AROUND 3Z TONIGHT.
AFTER 3Z, STORMS SHOULD DIMINISH. OVERNIGHT...LIGHT FOG IS EXPECTED
AGAIN AT BWG AND SOME LIGHT FOG/HAZE POSSIBLE AT SDF/LEX A FEW HOURS
EITHER SIDE OF SUNRISE. EXPECT ANOTHER DRY AND VFR SUNDAY AS WELL.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE.........AMS
SHORT TERM.....ZBT
LONG TERM......RAS
AVIATION.......AMS
Hazardous weather outlook, Sep 5, 3:23 PM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
423 PM EDT SAT SEP 5 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-062030-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN...
MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE...
HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH...
BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY
423 PM EDT SAT SEP 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
ANY STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH
FRIDAY...AS A COLD FRONT MOVES SLOWLY ACROSS THE OHIO VALLEY. ANY
THUNDERSTORM CAN PRODUCE BRIEF HEAVY RAINFALL...AND GUSTY WINDS
MAY ACCOMPANY THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

ZBT/RAS/AMS

In the hours before

Local storm report, Sep 5, 6:35 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
735 PM EDT SAT SEP 5 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     HENRYVILLE              38.53N 85.77W
09/05/2015  E50 MPH          CLARK              IN   LAW ENFORCEMENT

            A FEW TREES DOWN NEAR INTERSTATE 65.

&&

SZAPPANOS
Special weather statement, Sep 5, 6:41 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
741 PM EDT SAT SEP 5 2015

INZ090-KYZ025-029>031-033-034-038-060015-
HARRISON-HENRY-JEFFERSON-SHELBY-OLDHAM-MEADE-SPENCER-BULLITT-
741 PM EDT SAT SEP 5 2015

...A STRONG GUST FRONT AND A CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT SOUTHEASTERN HARRISON...WESTERN SPENCER...BULLITT...EAST
CENTRAL MEADE...WESTERN SHELBY...SOUTHEASTERN OLDHAM...JEFFERSON AND
SOUTHWESTERN HENRY COUNTIES...

AT 741 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LA GRANGE TO HIGHVIEW TO NEAR CORYDON...AND
MOVING SOUTH AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS GUST FRONT AND
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LOUISVILLE...JEFFERSONTOWN...SHIVELY...SHELBYVILLE...
SHEPHERDSVILLE...LA GRANGE...MIDDLETOWN...DOUGLASS HILLS...
HURSTBOURNE...CORYDON...BRANDENBURG...ANCHORAGE...PIONEER VILLAGE...
HURSTBOURNE ACRES...WEST BUECHEL...WATTERSON PARK...LYNNVIEW...HOLLOW
CREEK...BLUE RIDGE MANOR AND WOODLAND HILLS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3826 8513 3797 8545 3799 8549 3791 8558
      3792 8584 3795 8586 3794 8590 3799 8591
      3801 8595 3800 8600 3792 8599 3793 8621
      3821 8621 3820 8596 3819 8596 3818 8590
      3820 8589 3819 8564 3847 8532
TIME...MOT...LOC 2341Z 340DEG 23KT 3835 8536 3812 8562 3814 8612

AMS
Special weather statement, Sep 5, 6:46 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
746 PM EDT SAT SEP 5 2015

INZ092-KYZ031-060015-
CLARK-OLDHAM-
746 PM EDT SAT SEP 5 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLARK AND OLDHAM
COUNTIES...

AT 745 PM EDT...A STRONG THUNDERSTORM WAS NEAR COLDSTREAM...MOVING
SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA GRANGE...PROSPECT...CRESTWOOD...ORCHARD GRASS HILLS...PEWEE
VALLEY...OWEN...GOSHEN...RIVER BLUFF...HARMONY VILLAGE...VESTA...PARK
LAKE...GREENHAVEN...RUSSELL CORNER...WESTPORT...BUCKNER...CEDAR
POINT...SKYLIGHT...OLDHAM...HALLS LANDING AND BROWNSBORO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3848 8533 3846 8535 3843 8533 3831 8551
      3834 8556 3834 8557 3835 8559 3846 8566
      3852 8543
TIME...MOT...LOC 2345Z 321DEG 7KT 3839 8550

AMS
Special weather statement, Sep 5, 7:16 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
816 PM EDT SAT SEP 5 2015

KYZ031-060045-
OLDHAM-
816 PM EDT SAT SEP 5 2015

...A STRONG THUNDERSTORM WILL AFFECT OLDHAM COUNTY...

AT 816 PM EDT...A STRONG THUNDERSTORM WAS NEAR LA GRANGE...MOVING
SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS
TORRENTIAL RAINFALL.

LOCATIONS IMPACTED INCLUDE...
LA GRANGE...CRESTWOOD...ORCHARD GRASS HILLS...PEWEE VALLEY...
GOSHEN...HARMONY VILLAGE...BALLARDSVILLE...PARK LAKE...GREENHAVEN...
RUSSELL CORNER...WESTPORT...BUCKNER...CEDAR POINT...SKYLIGHT...
CENTERFIELD...HALLS LANDING...LIRO...BROWNSBORO...FLOYDSBURG AND
DEMPLYTOWN.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3841 8532 3836 8529 3830 8543 3830 8545
      3829 8547 3833 8554 3841 8563 3842 8562
      3845 8556 3847 8550 3850 8548 3851 8546
TIME...MOT...LOC 0016Z 321DEG 7KT 3839 8545

AMS
Local storm report, Sep 5, 7:21 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
821 PM EDT SAT SEP 5 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     1 SSE WESTPORT          38.46N 85.46W
09/05/2015  M50 MPH          OLDHAM             KY   MESONET

&&

SZAPPANOS
Special weather statement, Sep 5, 7:52 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
852 PM EDT SAT SEP 5 2015

KYZ035>037-039-040-060115-
FRANKLIN-WOODFORD-SCOTT-HARRISON-ANDERSON-
852 PM EDT SAT SEP 5 2015

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
WOODFORD...FRANKLIN...WESTERN HARRISON...SCOTT AND NORTHEASTERN
ANDERSON COUNTIES...

AT 851 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 13 MILES SOUTH OF WILLIAMSTOWN TO NEAR FRANKFORT...AND
MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...FRANKFORT...LAWRENCEBURG...STAMPING GROUND...
SADIEVILLE...BON AIR HILLS...JETT...BIG EDDY...JOSEPHINE...
MILLVILLE...ALBERTA...DUVAL...HINTON...BROADVILLE MANOR...PORTER...
SLICKWAY...NINEVAH...ELSINORE...MCKEES CROSSROADS AND EVERGREEN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3834 8441 3799 8499 3822 8497 3834 8480
      3834 8479 3835 8475 3837 8471 3842 8465
      3843 8462 3849 8456 3851 8452 3851 8449
      3854 8447
TIME...MOT...LOC 0051Z 355DEG 8KT 3844 8456 3817 8489

AMS

The radar

The Louisville radar (KLVX), 95 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
September 5, 8:12 PM EST
Where
Franklin County, 0.54 mi E of Cloverdale
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
38.170, -84.890

The Frankfort Plant Board reported multiple power outages over southwest Franklin County. The Cloverdale and Leawood subdivisions were impacted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592844.